Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 10:23 PM CDT for Dawson County, Gaines County, Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 8, 2023, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dawson County, TX, Gaines County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
934
WGUS54 KMAF 080323
FFWMAF
TXC115-165-317-080630-
/O.NEW.KMAF.FF.W.0040.230608T0323Z-230608T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1023 PM CDT Wed Jun 7 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Dawson County in western Texas...
Eastern Gaines County in western Texas...
Martin County in western Texas...
* Until 130 AM CDT.
* At 1023 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland, Lamesa, Stanton, Lamesa Municipal Airport, Lenorah,
Welch, Los Ybanez, Patricia, Klondike, Tenmile, Sparenberg,
Tarzan, Arvana, Key, Punkin Center, Hancock, McKenzie Lake,
Courtney and Stanton Municipal Aiport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3253 10237 3296 10237 3296 10175 3209 10174
3209 10220 3252 10220
FLASH FLOOD...RADAR INDICATED
$$
Rick Hluchan1 follow-up statement
320
WGUS74 KMAF 080436
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1136 PM CDT Wed Jun 7 2023
TXC115-165-317-080630-
/O.CON.KMAF.FF.W.0040.000000T0000Z-230608T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dawson TX-Gaines TX-Martin TX-
1136 PM CDT Wed Jun 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT THURSDAY
FOR DAWSON, EASTERN GAINES AND MARTIN COUNTIES...
At 1136 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of 1
to 2 inches are possible in the warned area. Flash flooding is
ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Lamesa, Stanton, Lamesa Municipal Airport, Lenorah,
Welch, Los Ybanez, Patricia, Klondike, Tenmile, Sparenberg,
Tarzan, Arvana, Key, Punkin Center, Hancock, McKenzie Lake,
Courtney and Stanton Municipal Aiport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3253 10237 3296 10237 3296 10175 3209 10174
3209 10220 3252 10220
FLASH FLOOD...RADAR INDICATED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:27 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 7, 6:27 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Wed Jun 7 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 113 PM CDT Wed Jun 7 2023 An upper jet supporting low pressure over California is currently directed across northern Mexico with a jet max entering far West Texas. Lift associated with the jet should cause scattered showers and thunderstorms to develop...initially in the Guadalupe and Davis mountains over the next couple of hours, then spreading east into the adjacent plains, Permian Basin, and Trans Pecos. Shear and instability are enough to support a marginal threat for large hail, strong winds, and very heavy rain that could create local flooding problems in areas with poor drainage or are low lying. We have to enjoy the below normal temperatures today because they are the last we will see for a while. High pressure over Mexico builds north and asserts itself as 500mb heights rise from 580dam today to 584dam Thursday. This combined with westerly winds take highs into the 90s tomorrow with the upward trend only beginning. Hennig && .LONG TERM... (Friday through Tuesday) Issued at 113 PM CDT Wed Jun 7 2023 After below-normal temperatures for the start of June, we are flipping to the other extreme with above normal highs beginning this weekend and continuing through the long term period. On Friday, the upper ridge which has been comfortably sitting to our west will shift over Texas in response to an upper low over NV, increasing thickness for the area. This, along with consistent southerly surface flow, will produce temperatures in the 90s and 100s through next week. Areas along the Trans Pecos could see triple digit temperatures as early as Friday or Saturday while much of the Permian Basin will hit triple digits sometime Sunday through Tuesday. In terms of precipitation, the long term looks dry with the exception of late Friday as the ridge shifts east and a disturbance moves across. This could potentially bring a few thunderstorms to the eastern Permian Basin and lower Trans Pecos, but confidence is low of anything more widespread so will just maintain minimal POPs for this time period to account for the uncertainly. There is a non-zero chance of an isolated thunderstorm developing off the Guadalupe and Delaware Mountains any afternoon next week which shouldn't make it beyond the higher terrain, but otherwise, a the long term is dry. A little climatology fun...the current forecast has the first triple digit day for Midland Int'l Air and Space Port this year as being Sunday, June 11th. Since 1990, the average date of the first 100+ degree day is May 22nd, so if we hit triple digits on Sunday, that will be around 20 days later than our average. In the 1990-present time frame, the latest date we ever hit triple digits at Midland Int'l occurred in 1992 which was July 1st and the earliest was in 2012 on April 25th! -Zuber && .AVIATION... (00Z TAFS) Issued at 623 PM CDT Wed Jun 7 2023 Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST, and thus have included VCTS/TEMPO mention at those terminals, as well as HOB, early in the period to account for storms. Erratic gusty winds, lightning, hail, and MVFR conditions in heavy rain are possible with storms that impact area terminals. Will monitor and amend as needed this evening, particularly if activity looks to move east and impact INK/MAF. Outside of storms, VFR conditions will prevail and winds will generally be E/SE through tonight, then shift to the S/SW on Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 92 65 98 / 40 0 0 0 Carlsbad 59 94 62 97 / 40 0 0 0 Dryden 65 94 68 100 / 50 10 0 0 Fort Stockton 61 94 67 98 / 50 0 0 10 Guadalupe Pass 59 86 64 88 / 20 0 0 0 Hobbs 57 91 62 94 / 70 0 0 0 Marfa 52 89 55 91 / 50 0 0 10 Midland Intl Airport 62 94 66 97 / 50 0 0 0 Odessa 62 94 68 98 / 50 0 0 0 Wink 61 97 65 100 / 60 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....88 AVIATION...84
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 114 PM CDT Wed Jun 7 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-081815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low potential of severe storms this afternoon and evening across all of West Texas and Southeast New Mexico. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 7, 8:41 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
841 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Hail 2 WNW Longfellow 30.17N 102.67W
06/07/2023 M2.00 inch Pecos TX Storm Chaser
&&Local storm report, Jun 7, 9:17 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
917 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Tstm Wnd Gst Persimmon Gap 29.66N 103.18W
06/07/2023 M59 MPH Brewster TX Mesonet
Mesonet station 72 Big Bend NP/Brewster
County.
&&Local storm report, Jun 7, 9:27 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
927 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM Tstm Wnd Gst 2 E Andrews 32.32N 102.52W
06/07/2023 M67 MPH Andrews TX Mesonet
Mesonet station 48 2E AndrewsW.
&&Local storm report, Jun 7, 10:02 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1002 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Tstm Wnd Gst 1 W Tarzan 32.31N 102.01W
06/07/2023 M68 MPH Martin TX Mesonet
Mesonet station 84 2WNW Tarzan Tarzan/Martin
County.
&&Local storm report, Jun 7, 10:12 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1012 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Flash Flood Andrews 32.32N 102.55W
06/07/2023 Andrews TX Public
Widespread street and yard flooding reported
in Andrews via mping.
&&Local storm report, Jun 7, 10:16 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1016 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Tstm Wnd Gst 2 SSE Lamesa 32.71N 101.94W
06/07/2023 M64 MPH Dawson TX Mesonet
Mesonet station 18 Lamesa 2SE.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:01 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| Jun 7, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 57 min |
| Jun 7, 7:08 PM CDT | Special Weather Statement | MAF | Loving | 52 min |
| Jun 7, 7:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 64 min |
| Jun 7, 7:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| Jun 7, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| Jun 7, 8:22 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Jun 7, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Loving, Winkler | 65 min |
| Jun 7, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland and 1 more | 54 min |
| Jun 7, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Jun 7, 9:26 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Jun 7, 9:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 57 min |
| Jun 7, 9:40 PM CDT | Dust Storm Advisory | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 2 more | 65 min |
| Jun 7, 9:41 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Jun 7, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Howard, Martin, Midland | 63 min |
| Jun 7, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 60 min |
| Jun 7, 10:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan | 37 min |
| Jun 7, 10:42 PM CDT | Special Weather Statement | MAF | Borden, Howard | 48 min |
| Jun 7, 10:50 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| Jun 7, 11:15 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 60 min |
| Jun 7, 11:23 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 52 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.